Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 409, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2004, 4:57 PM CDT for Hanson County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2004, 4:57 PM CDT (21:57 UTC)
- Expired
- Jul 21, 2004, 5:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Hanson County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:08 PM CDT | TSTM WND GST 60 | 10 Sw Alexandria, SD | |
| Jul 21, 5:08 PM CDT | TSTM WND GST 60 | 10 Sw Alexandria, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 212157 SVRFSD SDC061-212230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 456 PM CDT WED JUL 21 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 530 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF ALEXANDRIA...OR ABOUT 8 MILES SOUTH OF MITCHELL... MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FARMER AROUND 505 PM CDT EMERY AROUND 515 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4376 9798 4351 9797 4351 9762 4372 9764 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:57 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 21, 3:57 PM CDT, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 357 PM CDT WED JUL 21 2004 .DISCUSSION... IN THE SHORT TERM...CONCERN CENTERS ON CONVECTIVE CHANCES IN THE EVENING AND THEN PRECIP CHANCES WITH COLD CORE TROUGH MOVING IN THROUGH THE WEEKEND. FOR THIS EVENING...SFC BOUNDAR EXTENDS INTO THE WRN CWA. THUNDERSTORMS HAVE DEVELOPED FROM KABR INTO K9V9 AREA. SHEAR IS LIMITED SO STORMS WILL HAVE LITTLE STRUCTURE THROUGH THE EVENING. THE BIGGEST CONCERN WILL BE MIDLEVEL DRY AIR MOVING IN WHICH WILL ALLOW FOR SOME LOWERING OF WET BULB ZEROS AND INCREASING THE THETA-E DIFFERENCE. SO THERE COULD BE ISOL LARGE HAIL AND MICORBURSTS THROUGH THE EARLY EVENING. STORMS SHOULD DIE RAPIDLY WITH LOSS OF SOLAR HEATING AT SUNSET. HOWEVER...STRONGER 850 MB GRADIENT SINKS TO I90 CORRIDOR LATER TONIGHT AS ANOTHER WAVE MOVES OUT OF THE ROCKIES AND INTO THE PLAINS. EXPECT CONVECTION TO DEVELOP ALONG THIS BOUNDARY IN WRN SD. PRECIPITATION COULD REACH THE FAR WRN ZONES AFTER MIDNIGHT AND HAVE CONTINUED A CHANCE THEN. STRONG FRONTOGENESIS WILL HELP PROVIDE LIFT WITH UPPER WAVE THU MORNING ACROSS TEH SWRN CWA. THIS FRONT WILL RAPIDLY MOVE SOUTHWARD DURING THE DAY. WILL KEEP CHC POPS FROM 9V9 TO SUX THROUGH THE DAY WITH CHC TAPERING OFF BY 00Z. THE BEST CHC FOR PCPN WILL BE WEST OF YKN SINCE AS THE WAVE MOVES EAST THE LOW LEVEL FRONT WILL DROP INTO NEBRASKA FOCUSING PCPN ALONG I80 BY LATE AFTERNOON. AS TEMPS...BKN-OVC SKIES...ESP IN THE SRN CWA...WILL PUT A BREAK ON TEMPS. HAVE LOWERED TEMPS IN THE 70S IN ENTIRE CWA WITH WARMEST READINGS LIKELY IN SW MN WHERE THERE WILL BE THE MOST SUN. SKIES SHOULD CLEAR THU NIGHT AND WITH DEW POINTS FALLING INTO THE LOWER TO MID 50S...LOWS WILL DO LIKEWISE UNDER LIGHT WINDS. ON FRIDAY...HIGH PRESSURE SETTLES OVER. RESIDUAL BL MOISTURE AND EVAPOTRANSPIRATION WILL MEAN RAPIDLY CU DEVELOPMENT DURING THE MORNING. 700 MB TEMPS STILL ABOVE ZERO AND NO UPPER WAVE IN THE AREA SO HAVE KEPT IT DRY. TEMPS WILL BE COOL WITH MOST AREAS REMAINING IN THE 70S. ANOTHER CLEAR AND COOL NIGHT ON FRIDAY NIGHT. THEN ON SATURDAY A STRONGER WAVE MOVES AROUND THE LONG WAVE TROUGH. AT THE SAME TIME...COLD ADVECTION AT 700 MB WILL PRODUCE 850-700 MB OF 9C/KM. THE INSTABILITY COMBINED WITH UNSEASONABLY COLD MID-LEVEL TEMPS SHOULD RESULT IN NOT ONLY RAPID CU DEVELOPMENT BUT ALSO DEVELOPMENT OF INSTABILITY SHOWERS DURING THE AFTERNOON. SO HAVE ADDED POPS TO SE SD AND SW MN WITH BEST CHANCE NORTH OF I90 WHERE 700 MB TEMPS ARE COLDEST AND UPPER FOCING IS STRONGEST. TEMPS WILL AGAIN BE COOL IN THE MID TO UPPER 70S. LOSS OF HEATING WILL END RAIN THREAT ON SATURDAY EVENING. IN THE EXTENDED...HAVE TRENDED TOWARD THE ECMWF FOR TEMPS AND OVERALL EVOLUTION OF WINDS AND PCPN THROUGH THE PERIOD. ONLY EXCEPTION IS ON WEDNESDAY WHEN ECMWF WOULD IMPLY A STRONG WAVE AND FRONT MOVING ACROSS. COMPARISONS TO THE CANADIAN, 00Z AND 06Z GFS SHOW THERE IS QUITE A BIT OF UNCERTAINTY WITH THE MOVEMENT FOR THIS WAVE WITH THE 06Z GFS SLOWER AND CANADIAN SHOWING A MUCH WEAKER WAVE MOVING ACROSS. SO HAVE OPTED TO KEEP PRECIPITATION OUT ON WEDNESDAY AT THIS TIME. OTHERWISE...FOR SUNDAY ECMWF AND GFS AGREE AN UPPER LOW WITH 700 MB TEMPS AOB 0C OVER THE CWA. RESIDUAL BL MOISTURE AND STEEP 850-700 MB LAPSE RATES EXPECTED TO RESULT IN INSTABILTY SHOWERS. THESE SHOWERS SHOULD BE FAVORED MORE IN THE ERN CWA WHERE MIDLEVELS ARE COLDER. THIS WILL ALSO MEAN THAT TEMPS WILL HOLD IN THE 70S AS RAPID DEVELOPMENT OF AFTERNOON CU PREVENTS JULY SUN FROM WARMING AREA INTO THE 80S. ON MONDAY AND TUESDAY...ECMWF AND 06Z GFS HAVE UPPER LOW MOVING EAST. SFC RIDGE ALSO BEGINS TO SLIDE SOUTHEAST SO RETURN FLOW BEGINS TO SET UP IN THE WRN CWA ON MONDAY. THIS WILL BEGIN A SLOW WARMING TREND. MODELS SUGGEST THAT THE SE CWA WILL BE SLOWEST TO WARM UP AND THAT SW FLOW WILL SET UP ACROSS THE NORTH. THIS WOULD MEAN COOLER TEMPS IN SE QUARTER OF CWA WITH POTENTIAL FOR MORE RAPIDLY WARMING IN FAR NRN CWA...ESP MML AREA WHICH TENDS TO WARM MORE RAPIDLY WITH WEST COMPONENT. EXPECT TEMPS TO REACH SEASONAL NORMS BY WEDNESDAY WITH DEW POINTS BACK INTO THE MID 60S. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Jul 21, 2:01 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 201 PM CDT WED JUL 21 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 201 PM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAK COLD FRONT WILL SLIDE ACROSS EASTERN SOUTH DAKOTA AND INTO SOUTHWESTERN MINNESOTA AND NORTHWEST IOWA. SCATTERED STORMS WILL DEVELOP AHEAD OF THIS FEATURE. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH THE PRIMARY THREAT. THESE STORMS WILL BE STRONGLY DRIVEN BY DAYTIME HEATING AND STORMS SHOULD DIMINISH AFTER 9 PM. EXCESSIVE TEMPERATURES... HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS AFTERNOON... AS HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S WITH DEWPOINT TEMPERATURES IN THE LOWER TO MID 70S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY ALONG AND SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 21, 4:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 6 N PLANKINTON 43.80N 98.48W
07/21/2004 0.88 INCH AURORA SD TRAINED SPOTTER
0440 PM TSTM WND GST 2 SW MITCHELL 43.71N 98.06W
07/21/2004 60 MPH DAVISON SD BROADCAST MEDIA
ALSO RECIEVED DIME SIZE HAIL AT THAT LOCATION.
&&
JBLocal storm report, Jul 21, 4:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 3 SSW MITCHELL 43.69N 98.06W
07/21/2004 DAVISON SD BROADCAST MEDIA
NUMEROUS TREE LIMBS DOWN UP TO 6 INCHES IN DIAMETER.
&&
JBThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:14 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 31 min |
| Jul 20, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 31 min |
| Jul 20, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Miner | 42 min |
| Jul 20, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 35 min |
| Jul 20, 8:27 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 33 min |
| Jul 20, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 31 min |
| Jul 21, 4:01 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 29 min |
| Jul 21, 4:34 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 26 min |
| Jul 21, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 44 min |
| Jul 21, 5:27 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 33 min |
| Jul 21, 5:38 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 37 min |
| Jul 21, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 33 min |
| Jul 21, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 45 min |
| Jul 21, 6:23 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 37 min |
| Jul 21, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.